So I have been on depo for about two years now and have never had severe problems. I have noticed since starting Depo that I have more vaginal discharge, more acne, and my boobs tend to be sore more often. However, this past week I have noticed an intense increase in some side effects. My boobs are extremely sore and I am having a mixture of heavy milky discharge and some thick clear stretchy discharge as well. I get my next shot in a couple of days but these effects are worrying me. Is it possible I could be pregnant or are this common side effects? I have never missed or been late with my shot and I have noticed that typically my symptoms increase whenever I am class to my appointment but this time they seem more severe.
I also have had an increase of acne on my chin which I have never experienced such a big break out like this.
You're at the 2 year point. This is common if you're still on Depo at this point.
There's quite a bit to know about Depo, & I don't know what you know already, so I'll give you the lot & you can take what you need from it...
Depo Provera works by convincing your body it's pregnant, even to the point that you can get pregnancy symptoms/side effects. Lower back ache is common, as your pelvis ligaments soften, ready for a growing baby. Leaking breasts can also happen from time to time.
It's common to get irregular bleeding. That can be a mixture of bleeding, spotting, or no bleeding at all, until you've had 2 or 3 shots, & then you typically find that your periods stop, altogether, until you come off Depo Provera. Sometimes you can get a little irregular bleeding in between shots, especially after sex or around the time that my shot was coming up to be due.
The Manufacturer advises that you should not be on Depo Provera for longer than 2 years, unless you have no other option for contraception. This is due to the significant risks that come with the Drug. In particular, Depo Provera is known to cause bone thinning, leading to osteoporosis. There are other conditions associated with Depo, such as certain cancers, for example, however, there are such risks with all hormonal contraceptives, so it's just a case of making an informed decision.
The Manufacturer also states that if you have to stay on Depo Provera for the long-term, that you take regular breaks, every couple of years, to give your body a rest, & that you have an MRI scan after a significant time on the Drug, to monitor your bones. I've just been through this, & have to have the scan repeated when I reach menopause, which is when any bone damage is most likely to show-up.
The Manufacturer also advises that even after just 1 shot, you may be infertile for up to 18 months. Don't rely on this for contraception timing, & still get your shots every 12 to 13 weeks (12 is best as it gives you a week's grace, should you be unable to get your shot), but you may find that you either don't get periods for quite some time after stopping Depo Provera, or that they are very irregular. Sometimes, you can even get very heavy & constant bleeding, after Depo Provera. I had that, too. We hear of many women who's periods struggle to get back to regular cycles, at all, after Depo Provera. I managed to sort mine out, after 2 years of medical procedures & intervention, by using Vitex. Worth writing down, in case you need it in future. You can get it at health stores or online. If I'd known about it earlier, I woudln't have had to go through all the medical intervention.
Most of the information I'm giving you can be found on the sheet that comes with the shot, & also on the Manufacturer's website. In my experience, the doctors/nurses rarely give you this sheet. You can ask for it, though. Otherwise, just go to the Manufacturer's website (Pfizer), & look for the Depo Provera page, & the sheet to download, called 'Depo Provera CI U.S. Physician Prescribing Information'. I'll try to add the link in the comments. Sometimes they'll let me, sometimes they won't.
Common side effects are basically anything you might get with a period or pregnancy, or other hormonal change in the body. Weight gain is one of the most commonly reported, as is the lower back ache, but I also got less common side effects, too, such as very painful intercourse, & constant cystitis, which both stopped after a year or two of coming off Depo Provera. It's a shame it took 18 years of suffering, to find that out...
It's important to alternate which buttock you get your shot in, otherwise the same buttock can become concave until you stop getting it in the same side each time.
Hope that helps
- Depo-Provera Information for Consumers
- Depo-Provera Information for Healthcare Professionals (includes dosage details)
- Side Effects of Depo-Provera (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 17 Sep 2014 • 2 answers
Provera - Hey I got my first depo shot about a month ago. I am experiencing some brown discharge and
Updated 27 Oct 2018 • 1 answer
Updated 4 Dec 2015 • 1 answer
Updated 1 Mar 2017 • 1 answer
Updated 2 Nov 2018 • 1 answer